Texas, 2025Damaging Winds in Texas, July 24, 2025
July 24, 2025 · NWS LUB · 2 events in 2 counties and zones
Scattered thunderstorms developed across the South Plains and Rolling Plains regions late in the afternoon on the 24th underneath a mid-level monsoon moisture plume. Very little atmospheric wind shear contributed to the short lived nature of this thunderstorm activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the South Plains and Rolling Plains regions late in the afternoon on the 24th underneath a mid-level monsoon moisture plume. Very little atmospheric wind shear contributed to the short lived nature of this thunderstorm activity. A couple of storms produced severe wind gusts in Parmer and Cottle Counties as they collapsed to the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 24, 5:19 PM CST, 14 minutes earlier. Its key messages:
- Updated at 616 PM CDT Thu Jul 24 2025
- Scattered to numerous thunderstorms are expected across the region through late tonight, with a few instances of strong wind gusts, large hail, and localized flooding possible.
- A few additional storms are possible on Friday, but storms should be more sparse in coverage compared to today.
- Generally hot and dry conditions this weekend into early next week.
Area forecast discussion, Jul 24, 5:19 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
619 PM CDT Thu Jul 24 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 616 PM CDT Thu Jul 24 2025
- Scattered to numerous thunderstorms are expected across the
region through late tonight, with a few instances of strong
wind gusts, large hail, and localized flooding possible.
- A few additional storms are possible on Friday, but storms
should be more sparse in coverage compared to today.
- Generally hot and dry conditions this weekend into early next
week.
&&
.SHORT TERM...
(This evening through Friday)
Issued at 1244 PM CDT Thu Jul 24 2025
An impressive mid/upper level monsoonal moisture plume remains in
place over NM and West TX early this afternoon within south-
southwesterly flow aloft on the western edge of broad upper ridging
centered over the SE CONUS. At the surface, a diffuse trough and
associated wind shift is evident at 17z stretching from the SW South
Plains into the SE TX Panhandle, with weak northerly surface flow to
the north of this boundary and stronger southwesterly flow present
elsewhere. This feature is likely to serve as an initial focus for
thunderstorm development this afternoon as capping erodes and
convective temperatures are reached. Given the rich low level
moisture present south and east of the surface trough (surface dew
points in the upper 60s at 17z to the east of I-27), we expect
storms to be a bit more widespread this afternoon compared to
yesterday. Potential does exist for heavy rain and localized
flooding given slow storm motion and PWATs near 1.5", and a few wind
gusts up to 65 mph will also be possible as cores collapse given
DCAPE values up to 1500 J/kg. Large scale forcing will remain
generally weak through the rest of the daytime hours which will
limit the potential for upscale growth of this initial pulse-type
convection, with PoPs limited to the 30-40 percent range as a result
through sunset.
This evening, a compact midlevel shortwave trough is progged to move
into the TX Panhandle from NE NM, which will provide an increase in
forcing for ascent combined with ongoing outflow collisions from
earlier convection. As a result, there is potential for showers and
thunderstorms to become more widespread after sunset, especially
across the far southern TX Panhandle and adjacent portions of the
South Plains and Rolling Plains. MUCAPEs are progged to remain near
or above 2000 J/kg well after dark, resulting in a continued
potential for heavy rain and strong wind gusts. This potential is
maximized over northern portions of the forecast area, but given the
uncertainty and the moist environment, will keep mentionable PoPs in
place over the most of the area through the overnight hours, with a
majority of guidance pointing to showers and storms ending before
sunrise.
Temperatures are expected to be a bit above normal on Friday with
highs in the mid 90s to near 100, but uncertainty is relatively high
regarding precipitation potential during the day. A majority of
models indicate rich surface moisture remaining in place, though the
monsoonal moisture plume will thin substantially and large scale
subsidence will increase in response to an expansion of ridging
aloft. Surface dewpoints above 60 degrees combined with strong
heating should result in minimal inhibition, and a few isolated
storms look probable during the afternoon hours as a result, though
coverage and duration will both be much lower than today.
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 1244 PM CDT Thu Jul 24 2025
The long term package is on track for hot temperatures and dry
conditions. An upper high will persist over southeastern CONUS,
however will back build to the west while an upper trough
deamplifies over the coast of California through the weekend. By
middle of next week, the upper high will shift towards the Central
Plains, covering most of southern CONUS. As the high strengthens and
back builds, the monsoonal moisture plume will get pushed to the
west, away from our region. Lack of the monsoonal moisture and
subsidence from the upper high will keep precipitation chances near
zero over the weekend and through next week. Southeasterly surface
winds Saturday afternoon, drawing in moisture from the Gulf, could
result in an isolated thunderstorm or two despite the subsidence.
Height increases due to the upper ridging will keep temperatures hot
through next week with some areas off the Caprock reaching triple
digits over the weekend through next week.
&&
.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Thu Jul 24 2025
Thunderstorms remain possible at KLBB and KPVW through around 04z
and PROB30s have been included in the TAFs through that time.
Convection is also possible at KCDS and should linger a few hours
longer. Gusty and erratic winds and reduced visibilities are
possible within any storms. Otherwise, VFR and light winds will
persist into Friday morning.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...30
LONG TERM....10
AVIATION...19
Hazardous weather outlook, Jul 24, 11:48 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1248 PM CDT Thu Jul 24 2025
TXZ021>044-251800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1248 PM CDT Thu Jul 24 2025
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms are expected across much of the
region through late tonight. The strongest storms will be capable of
producing wind gusts up to 65 mph and hail up to the size of
quarters. Heavy rainfall may also result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated thunderstorms are forecast to develop Friday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 5:10 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lubbock TX
610 PM CDT Thu Jul 24 2025
TXZ024-025-030-031-242345-
Floyd TX-Briscoe TX-Motley TX-Hall TX-
610 PM CDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FLOYD...
NORTHWESTERN MOTLEY...SOUTHWESTERN HALL AND EASTERN BRISCOE COUNTIES
THROUGH 645 PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Turkey, moving northeast at 20 mph. This
activity extended into western Hall county and eastern Briscoe
county.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque, Valley Schools, and
Flomot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3442 10054 3405 10086 3444 10130 3475 10101
3475 10096
TIME...MOT...LOC 2309Z 212DEG 17KT 3430 10084
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
26Special weather statement, Jul 24, 5:14 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
614 PM CDT Thu Jul 24 2025
TXZ033-039-242345-
Cochran TX-Yoakum TX-
614 PM CDT Thu Jul 24 2025
...STRONG THUNDERSTORMS WILL IMPACT COCHRAN AND YOAKUM COUNTIES
THROUGH 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Bledsoe to 3 miles
southwest of Bronco. These storms were nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Denver City, Plains, Bronco, Lehman, and Bledsoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3381 10305 3383 10303 3383 10278 3296 10272
3296 10306
TIME...MOT...LOC 2313Z 241DEG 4KT 3366 10305 3321 10306
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
26Thunderstorm Wind, Bailey
- When
- July 24, 5:33 PM CST
- Where
- Bailey County, 2 mi SSW of Muleshoe
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.193, -102.743
A Texas Tech University West Texas mesonet site near Muleshoe measured a severe wind gust of 58 mph.
Thunderstorm Wind, Cottle
- When
- July 24, 9:10 PM CST to 9:11 PM CST
- Where
- Cottle County, 10 mi SW of Paducah
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.918, -100.423
A Texas Tech University West Texas mesonet site near Paducah measured severe wind gusts 2110 CST through 2111 CST with a peak gust of 71 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 24 to 26, 20252 deaths · 1 event
- Rip Current in Virginia, July 24, 20251 death · 2 injured · 1 event
- Excessive Heat and Heat in Oklahoma, July 24 to 28, 2025121 events
- Flash Flood and Flooding in Illinois, July 24, 20251 injured · 70 kt wind · 63 events
- Heat in Texas, July 24 to 26, 20255 injured · 27 events
- Flash Flooding and Hail in Texas, July 24 to 25, 2025$95,000 · 1.5 in hail · 5 events
- Damaging Winds in Michigan, July 24, 2025$26,000 · 52 kt wind · 3 events
- Excessive Heat and Heat in Texas, July 24 to 28, 202522 events
- Flood and Hail in Colorado, July 24, 20251.25 in hail · 14 events
- Excessive Heat in Oklahoma, July 24, 202513 events
- Heat in Texas, July 24 to 25, 202511 events
- Heat in New York, July 24, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275372, 1275367.